Tennessee, 2002

Hail in Tennessee, April 28, 2002

April 28, 2002 · NWS MEG · 2 events in 2 counties and zones

2 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$110
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Apr 28, 1:00 PM CST, 1 hour 45 minutes earlier.

Area forecast discussion, Apr 28, 1:00 PM CST, 1 hour 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
200 PM CDT SUN APR 28 2002

VERY ISLD SHRA SHOWING UP ALONG COLD FRONT AND ALONG APPARENT
PRE-FRONTAL BOUNDARY THIS AFTN. SO FAR...ALL THE HEAVY WX HAS BEEN
NE OF CWFA. FRONT IS MAKING SLOW...BUT STEADY PROGRESS THROUGH
AREA...JUST NORTH OF I-40 AT 19Z. SHOULD BE THRU MEM/MKL BY ZONE
ISSUANCE. PROBABLY WILL BE ABLE TO CANCEL TOR WATCH FOR CARROLL AND
HENRY CO. EARLY...FRONT ALMOST THROUGH BOTH COUNTIES AT 19Z.

THIS LEAVES CLR/CLRNG AND COOLER FOR TONIGHT...MOSTLY SUNNY AND MILD
TOMORROW. THEN THE UNCERTAINTY BEGINS. FRONT PROGGED TO RETURN AS
WARM FRONT...PUSHING THRU AREA MONDAY NIGHT AND TUESDAY. GIVEN
STRONG SFC/LOW LEVEL FLOW AND HIGH THETA-E AIRMASS TO THE SOUTH...
WAA PRECIP WILL DEVELOP. BEST CHANCE IS DURING DAY ON TUESDAY...
ESPECIALLY NORTH...THOUGH WILL ALSO INCLUDE SLT CHC POPS FOR MONDAY
NIGHT AND TUESDAY NIGHT...SIMILAR TO PREVIOUS FORECAST. EXPECT THAT
FRONT WILL BE NORTH OF AREA BY TUESDAY NIGHT...WHEN SFC WAVE NUMBER
ONE CAUSES HEAVY RAIN NORTH AND EAST OF CWFA.

AM LEAVING WEDNESDAY DRY AT THIS POINT. WE SHOULD BE SAFELY IN WARM
SECTOR...WITH MAXES AOB 80 MOST AREAS. FRONTAL WAVE PROGGED TO MOVE
ACROSS...BUT PROBABLY NOT UNTIL WED NIGHT. ALTHOUGH I THINK BEST
CHANCE IS IN OUR NRN COUNTIES...WILL BLANKET CHC POPS EVERYWHERE DUE
TO UNCERTAINTY. LEAVING CHC POPS IN FOR THURSDAY AS FRONT COMES
THROUGH THURSDAY OR THURSDAY NIGHT. AVN APPEARS TO STILL BE 6 HOURS
OR SO TOO FAST.

TEMPWISE...GUIDANCE IN REASONABLE AGREEMENT. WILL BE RAISING MAXES
TUESDAY MANY AREAS AS FROPA WILL OCCUR EARLY IN THE DAY. WILL NOT
RAISE AS HIGH AS GUIDANCE THOUGH. WILL ALSO COMPROMISE BETWEEN
MODELS ON TUESDAY POPS. REST OF SHORT TERM GUIDANCE IS REASONABLE.

NEXT FEW DAYS WILL NEED TO BE WATCHED...WHEREVER THE FRONT IS...
HEAVY RAIN WILL BE POSSIBLE ALG/NORTH OF IT (A SCENARIO WE ARE
ALREADY ALL TOO FAMILIAR WITH). AT THIS POINT...WORST LOOKS TO BE
NORTH AND EAST OF THE AREA THOUGH.

COOL HIGH PRESSURE BUILDS IN BEHIND THE FRONT ON FRIDAY AND SITS
OVERHEAD THROUGH THE WEEKEND. NEXT WEEKEND AT THIS POINT LOOKS
EXCELLENT...WITH COOLER TEMPS AND DRY CONDITIONS. SRLY FLOW MAY
REESTABLISH BY THE END OF THE WEEKEND.

JE/23
PRELIM DIGITS...
MEM  57/78/62/82/68/83  103421
MKL  50/76/55/76/67/79  102521
JBR  51/76/58/78/65/79  102521
TUP  58/78/60/83/67/83  ?13421

.MEG...NONE.

In the hours before

Special weather statement, Apr 28, 1:57 PM CST, 48 minutes before
TNZ004-021-282030-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
257 PM CDT SUN APR 28 2002

...TORNADO WATCH 167 FOR HAS BEEN CANCELLED FOR PORTIONS OF WEST
TENNESSEE...

TORNADO WATCH NUMBER 167 HAS BEEN CANCELLED FOR THE FOLLOWING WEST
TENNESSEE COUNTIES...

HENRY AND CARROLL.

FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT
HTTP://WWW.SRH.NOAA.GOV/MEG.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Decatur

When
April 28, 2:45 PM CST to 2:50 PM CST
Where
Decatur County, Decaturville
Measured
1 in hail
Property damage
$100
Reported by
LAW ENFORCEMENT
Coordinates
35.583, -88.133

Hail, McNairy

When
April 28, 6:15 PM CST to 6:20 PM CST
Where
McNairy County, Ramer
Measured
0.75 in hail
Property damage
$10
Reported by
TRAINED SPOTTER
Coordinates
35.067, -88.633

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2002Every state in 2002This day in weather historyWarnings in Tennessee, April 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5293490, 5293491.